Alert archive / Iowa / Flash Flood Watches in 2006

Flash Flood Watch 1, NWS Sioux Falls, SD

August 1, 2006Union County, South Dakota; 11 counties in Iowa; Cottonwood County, Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this flash flood watch at Aug 1, 2006, 3:35 AM CDT for Union County, South Dakota; 11 counties in Iowa; Cottonwood County, Jackson County, Nobles County, Minnesota. It took effect at Aug 1, 2006, 3:24 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2006, 3:35 AM CDT (08:35 UTC)
In effect from
Aug 1, 2006, 3:24 PM CDT
Expired
Aug 2, 2006, 3:00 AM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Nobles County, MN, Union County, SD

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 8:20 PM CDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 8:20 PM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON JUL 31 2006

.DISCUSSION...
UPDATED FOR EXPIRATION OF HEAT ADVY OVER SERN SD SWRN MN AND PART OF
NWRN IA...AND TO PICK UP TSTM MENTN SOME OVER SERN SD AND PART OF
SWRN MN. LOW TEMPS AND WNDS WERE FAIRLY GOOD FOR FCST AS A WHOLE THO
HRLY TEMPS AND WNDS DOING GYRATIONS DUE TO TSTMS GUST FNTS AND THE
LIKE. THINKING THERE MAYBE A BETTER DCRS IN ACTVTY LATE TNGT AND TUE
MRNG THAN WE HAVE BUT NOT SURE ENUF TO ADJUST THAT RIGHT NOW. SVR
POTENTL TNGT SEEMS NEXT TO NIL BY NOW BUT OF COURSE WILL KEEP AN EYE
ON THINGS.

&&
.PREV DISCUSSION...
STG CDFNT FM JUST NW OF HON TO ANW WILL MOVE SEWD SOMEWHAT SLOWER
TNGT THAN MODELS AS UPR SUPPORT HANGS BACK TO WEST. SCT SHWRS AND
TSTMS WILL DVLP ALG AND BEHIND FNT...BCMG LKLY AFT MIDN AS IT
APPROACHES SERN SD AND SWRN MN WITH BTR MOISTURE AND CONVERGENCE
EXPCD. A FEW STORMS COULD BE SVR IN NWRN CWA THIS EVE WITH STG WINDS
DUE TO EVAP COOLING. MUCH OF NWRN IA WILL BE QUITE DELAYED WITH CHC
TSTMS WITH CAPPING AND LACK OF LIFTING BOUNDARY TNGT THRU TUE MRNG.
MAIN DYNAMICS BEHIND FNT HOLD OFF UNTIL TUE AFTN AND EVE AS MAIN UPR
TROF MOVES EWD FM RCKYS...AND WILL KEEP 70 POPS WITH THIS...BUT HOLD
OFF ON REALLY HIGH POPS UNTIL MAIN PRECIP AREA BECOMES MORE EVIDENT.
GFS APPEARS TOO FAST WITH WHOLE SYSTEM...AND ETA AND CANADIAN SPCTRL
SLOWER AND LOOK BETTER. ATTM HEAVY RAINS MOST LIKELY ALG AND NORTH
OF I90 DURG PERIOD...BUT WILL SHIFT SE WITH BOUNDARY TUE NGT. GOOD
TROPICAL CONNECTION AND CONVERGENCE EXPCD ALG FNT. WILL KEEP HEAT
ADVY FAR SERN CWA THRU TUE AS FNTL ZONE WILL HANG UP THERE AND
DEWPOINTS POOL BY TUE AFTN. WILL COOL TEMPS OFF NORTH OF I90 TUE
MORE THAN PREV FCST WITH EXPCD CLDS... PRECIP...AND COOLER AIR FM
NORTH. PRECIP MOVES OFF TO SE OF AREA WED WITH NICE AIR MASS EXPCD
WED THRU THU. PUT IN SOME PATCHY FOG IN CWA FOR LATE WED NGT WITH
LGT WINDS AND COOLING TO EXPCD DEWPOINTS.

THERE IS BROAD AGREEMENT IN THE EXTENDED THAT WL GET INTO A MORE
FAVORABLE RIDGE RIDER PATTERN HEADING INTO THE FOLLOWING WEEKEND
AND EARLY THE NEXT WEEK...WITH THE USUAL SUBTLE DIFFERENCES WHICH
MAKE LARGE SENSIBLE WX VARIABILITY.  THE TEMPORARY RELIEF FROM HEAT
AND HUMIDITY CONTINUES TO START THE EXTENDED RANGE AS RIDGE OF HIGH
PRESSURE CONTINUES TO SUPPRESS LOW LVL BNDRY TO S. WL PLAY FOR
GREATER THAN EXPECTED COOLING ON FRIDAY MORNING DUE TO LIMITED DEEP
MOISTURE RETURN...EVEN AS SELY GRADIENT SPREADS ACRS WRN CWA THU
NIGHT.  THE QUIET WX SHOULD CONTINUE FRI AND FRI NIGHT AS THE CENTER
OF THE HIGH RELUCTANTLY SHIFTS EWRD...WITH LOW LVL BNDRY REMAINING
WELL TO S.  WHILE NOT SURE ONE CAN BANK ON THE SUBTROPICAL LOW WHICH
APPEARED IN A COUPLE OF SLNS OVERNIGHT (00Z CANADIAN/06Z GFS)...WILL
NONETHELESS HAVE RETURN OF LOW LVL FRONTAL BNDRY NWRD ON SAT
NIGHT/SUN. THIS WOULD APPEAR TO WARRANT AT LEAST A LOW POP ATTM WITH
TMPS ALFT YET NOT TOO WARM...AND DECENT LLJ CONVERGENCE.  TIGHTENED
UP THE DIURNAL RANGE WITH TIME AS MORE LOW LVL MOISTURE/CLOUDS GET
INTO THE MIX. A FAIR DEGREE OF UNCERTAINTY AS TO WHERE BNDRY MIGHT
END UP BY MONDAY...SO PLAYED TMPS GENERALLY CONSERVATIVE ON WARMING
FOR NOW.

&&

.FSD WATCHES/WARNING/ADVISORIES...
SD...NONE.
MN...NONE.
IA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY  SRN PTNS SUX TO SLB.
NE...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY  DAKOTA/DIXON COS.

&&

WILLIAMS
Hazardous weather outlook, Jul 31, 10:45 AM CDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT MON JUL 31 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1045 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA
TONIGHT...WITH THE BEST CHANCE NORTH OF INTERSTATE 90. A FEW OF
THE STORMS COULD BECOME SEVERE LATE THIS EVENING.

FIRE DANGER...
A RED FLAG WARNING IS IN EFFECT WEST OF A HURON TO TYNDALL LINE
THIS AFTERNOON AND EARLY EVENING. HIGH TEMPERATURES WILL VARY
FROM 100 TO 105 DEGREES AND RELATIVE HUMIDITIES WILL DROP TO 20
TO 30 PERCENT CAUSING EXTREME FIRE CONDITIONS. WINDS WILL BE OUT
OF THE SOUTH AT 10 TO 20 MPH...BUT WILL SHIFT TO THE NORTHWEST
LATE THIS AFTERNOON.

EXCESSIVE TEMPERATURES...
A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING AS HEAT INDICES
OF 105 TO 110 DEGREES CAN BE EXPECTED THIS AFTERNOON INTO EARLY
EVENING ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TUESDAY.
SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY TUESDAY
EVENING. SOME OF THE STORMS COULD BECOME SEVERE IN THE LATE
AFTERNOON AND EVENING HOURS...WITH LARGE HAIL AND STRONG WINDS
POSSIBLE ESPECIALLY IN PORTIONS OF NORTHWEST IOWA.  AREAS OF
HEAVY RAIN MAY BE POSSIBLE IN PORTIONS OF SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA TUESDAY NIGHT.

IT WILL REMAIN VERY HOT ACROSS NORTHWEST IOWA AND NORTHEAST
NEBRASKA ON TUESDAY WITH AFTERNOON HEAT INDICES NEAR 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM NORTH OF A LINE
FROM MITCHELL SOUTH DAKOTA TO MARSHALL MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:40 PM CDTSevere Thunderstorm WarningFSDClay, Union50 min
Aug 1, 5:20 PM CDTSevere Thunderstorm WarningFSDLyon40 min
Aug 1, 6:01 PM CDTSevere Thunderstorm WarningFSDLyon44 min
Aug 1, 6:34 PM CDTSevere Thunderstorm WarningFSDOsceola24 min
Aug 1, 6:45 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola30 min
Aug 1, 6:52 PM CDTSevere Thunderstorm WarningFSDCottonwood23 min

Nearby

Flash Flood Watches in Iowa, 2006Flash Flood Watches in Minnesota, 2006Flash Flood Watches in South Dakota, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.